MAUDE Adverse Event Report: ARTHREX, INC. SUREFIRE SCORPION NEEDLE; MANUAL INSTR, GENERAL SURGICAL

ARTHREX, INC. SUREFIRE SCORPION NEEDLE; MANUAL INSTR, GENERAL SURGICAL
Model Number SUREFIRE SCORPION NEEDLE
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Osteopenia/ Osteoporosis (2651); Foreign Body In Patient (2687)
Date of Event 05/04/2026
Type of Reportable Event Serious Injury
Event or Problem Description
On 07-may-2026, an arthrex subsidiary employee reported via (b)(4) that an ar-13991n surefire¿ scorpion¿ needle does not pass through.This occurred during an arthroscopic acromioplasty surgery of the right shoulder the physician placed the first stitch, inspected the tip of the scorpion needle, and confirmed it was intact.The physician then sutured the rotator cuff.The first stitch passed through the tissue smoothly, and the needle remained intact.During the attempt to place the second stitch, the physician grasped very thick tissue, and the needle did not pass through.The surgical support staff requested that the physician remove the forceps with the scorpion needle to reposition the stitch.The physician attempted to pass the needle an additional two times.When the forceps were finally removed to reinsert the suture, the support staff verified the needle tip and found it fractured.It was determined that the tip had broken off inside the patient, and the physician was immediately notified.No replacement needle was available to continue the procedure.As a result, the physician modified the surgical approach and converted the procedure to an open technique in order to suture the rotator cuff.A device from another manufacturer was utilized to complete the procedure.The broken needle tip could not be visualized or retrieved arthroscopically.It was noted that the patient has mild osteoporosis.Due to conversion to an open procedure, additional anesthesia was required for approximately 30 minutes, and a larger incision than originally planned was made.
 
Additional Manufacturer Narrative
The device associated with the reported event was not returned for evaluation.Based on the documented event information, which may include the returned device (if available), photographs, videos, event descriptions, and any additional field data, the most likely cause(s) of the reported device breakage are attributed to use error, including: device loading issues: improper loading of the suture or incorrect handling of the scorpion device may place abnormal stress on the needle.Contact with bone (refer to dfu-0392-sub-eo, revision 1).Application of excessive force when passing the needle through fibrous or calcific tissue (refer to dfu-0392-sub-eo, revision 1).The complaint allegation was not confirmed.No evidence of that failure was received.

Brand Name
SUREFIRE SCORPION NEEDLE
Common Device Name
MANUAL INSTR, GENERAL SURGICAL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key25277320
Report Number1220246-2026-02978
Device Sequence Number13183039
Product Code MDM
UDI-Device Identifier00888867015920
UDI-Public(01)00888867015920(11)250616(17)300531(10)15451806
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 05/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSUREFIRE SCORPION NEEDLE
Device Catalogue NumberAR-13991N
Device Lot Number15451806
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2026
Initial Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown